Browse

You are looking at 1 - 2 of 2 items for :

  • Case Report Type x
  • Thyrotoxicosis x
Clear All
Open access

Elizabeth M Madill, Shamil D Cooray and Leon A Bach

Summary

Thyrotoxicosis is an under-recognised but clinically important complication of parathyroidectomy. We report a case of a 37-year-old man with tertiary hyperparathyroidism who initially developed unexplained anxiety, diaphoresis, tachycardia, tremor and hyperreflexia one day after subtotal parathyroidectomy. Thyroid biochemistry revealed suppressed thyroid stimulating hormone and elevated serum free T4 and free T3 levels. Technetium-99m scintigraphy scan confirmed diffusely decreased radiotracer uptake consistent with thyroiditis. The patient was diagnosed with thyrotoxicosis resulting from palpation thyroiditis. Administration of oral beta-adrenergic antagonists alleviated his symptoms and there was biochemical evidence of resolution fourteen days later. This case illustrates the need to counsel patients about thyroiditis as one of the potential risks of parathyroid surgery. It also emphasises the need for biochemical surveillance in patients with unexplained symptoms in the post-operative period and may help to minimise further invasive investigations for diagnostic clarification.

Learning points

  • Thyroiditis as a complication of parathyroidectomy surgery is uncommon but represents an under-recognised phenomenon.

  • It is thought to occur due to mechanical damage of thyroid follicles by vigorous palpation.

  • Palpation of the thyroid gland may impair the physical integrity of the follicular basement membrane, with consequent development of an inflammatory response.

  • The majority of patients are asymptomatic, however clinically significant thyrotoxicosis occurs in a minority.

  • Patients should be advised of thyroiditis/thyrotoxicosis as a potential complication of the procedure.

  • Testing of thyroid function should be performed if clinically indicated, particularly if adrenergic symptoms occur post-operatively with no other cause identified.

Open access

Christine Yu, Inder J Chopra and Edward Ha

Summary

Ipilimumab, a novel therapy for metastatic melanoma, inhibits cytotoxic T-lymphocyte apoptosis, causing both antitumor activity and significant autoimmunity, including autoimmune thyroiditis. Steroids are frequently used in treatment of immune-related adverse events; however, a concern regarding the property of steroids to reduce therapeutic antitumor response exists. This study describes the first reported case of ipilimumab-associated thyroid storm and implicates iopanoic acid as an alternative therapy for immune-mediated adverse effects. An 88-year-old woman with metastatic melanoma presented with fatigue, anorexia, decreased functional status, and intermittent diarrhea for several months, shortly after initiation of ipilimumab – a recombinant human monoclonal antibody to the cytotoxic T-lymphocyte-associated antigen 4 (CTLA4). On arrival, she was febrile, tachycardic, and hypertensive with a wide pulse pressure, yet non-toxic appearing. She had diffuse, non-tender thyromegaly. An electrocardiogram (EKG) revealed supraventricular tachycardia. Blood, urine, and stool cultures were collected, and empiric antibiotics were started. A computed tomography (CT) angiogram of the chest was negative for pulmonary embolism or pneumonia, but confirmed a diffusely enlarged thyroid gland, which prompted thyroid function testing. TSH was decreased at 0.16 μIU/ml (normal 0.3–4.7); free tri-iodothyronine (T3) was markedly elevated at 1031 pg/dl (normal 249–405), as was free thyroxine (T4) at 5.6 ng/dl (normal 0.8–1.6). With iopanoic acid and methimazole therapy, she markedly improved within 48 h, which could be attributed to lowering of serum T3 with iopanoic acid rather than to any effect of the methimazole. Ipilimumab is a cause of overt thyrotoxicosis and its immune-mediated adverse effects can be treated with iopanoic acid, a potent inhibitor of T4-to-T3 conversion.

Learning points

  • While ipilimumab more commonly causes autoimmune thyroiditis, it can also cause thyroid storm and clinicians should include thyroid storm in their differential diagnosis for patients who present with systemic inflammatory response syndrome.

  • Immune-related adverse reactions usually occur after 1–3 months of ipilimumab and baseline thyroid function testing should be completed before initiation with ipilimumab.

  • Conflicting data exist on the use of prednisone for treatment of CTLA4 adverse effects and its attenuation of ipilimumab's antitumor effect. Iopanoic acid may be considered as an alternative therapy in this setting.